Hail, Big Horn
- When
- May 9, 4:15 PM MST
- Where
- Big Horn County, 5 mi NW of Manderson
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.317, -108.033
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 9, 2:54 PM MST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 354 PM MDT MON MAY 9 2005 .SHORT TERM...TONIGHT THROUGH THURSDAY... ISOLATED THUNDERSTORMS FIRING UP ACROSS THE AREA THIS AFTERNOON WITH AT LEAST ISOLATED COVERAGE EXPECTED TO CONTINUE THROUGH THE EVENING WITH A COUPLE POSSIBLY LINGERING LONGER...ESPECIALLY IN THE WEST. LAPS INSTABILITY SHOWS SOME DECENT AREAS OF CAPES BETWEEN 500- 1000J/KG. JET DYNAMICS JUST CLIP THE NORTHWEST THIS EVENING WITH OTHERWISE DIFFLUENT FLOW ACROSS THE CWFA. LOCALIZED CONVERGENCE AND MOUNTAIN INTERACTION COULD PRODUCE A FEW STRONG TO BORDERLINE SEVERE STORMS INTO THE EVENING HOURS. AN AREA OF MORE CONCENTRATED SHOWERS AND SOME THUNDERSTORMS ALSO POSSIBLE THIS EVENING NORTH OF WEAK FRONTAL BOUNDARY HANGING JUST TO OUR NORTH. THEN THE WEATHER REALLY GETS INTERESTING LATER TUESDAY INTO WEDNESDAY AS MASSIVE STORM SYSTEM BEGINS TO CHUG EASTWARD EVER SO SLOWLY. MODELS HAD A TOUGH TIME WITH THE JET ANALYSIS THIS MORNING OFF THE WEST COAST WITH WINDS BEING A LITTLE STRONGER THAN MODELS INDICATED. GFS HAD BEST OVERALL ANALYSIS MINUS THE WINDS BUT THE ETA WAS THE MOST BULLISH FOR OUR AREA. GENERALLY FOLLOWED THE ETA12 FOR THE DETAILS. EXPECTING UPPER LOW TO INITIALLY WOBBLE EAST NORTHEAST BEFORE NEXT JET STREAK REDEVELOPS IT FURTHER SOUTH TUESDAY NIGHT...BOTTOMING OUT SOMEWHERE OVER NORTHERN UTAH WEDNESDAY MORNING. SYSTEM SHOULD THEN STALL OUT DURING THE DAY WITH LITTLE MOVEMENT INTO EARLY THURSDAY. GUIDANCE CONTINUES TO GET WETTER AND WETTER WITH EACH RUN TODAY. NEW GUIDANCE IS SHOWING WIDESPREAD 1 TO 2 INCH AMOUNTS FOR OUR CENTRAL AND NORTHEAST ZONES WITH AROUND 3 INCHES IN FAVORED UPSLOPE AREAS AROUND LANDER AND BUFFALO. IF AMOUNTS ARE HALF THIS...IT WILL BE QUITE A STORM...ESPECIALLY WITH ALL THE RECENT LIQUID THAT HAS FALLEN. FLOODING WILL BE A PROBLEM IF PRECIPITATION DOESNT CHANGE TO SNOW QUICKLY ENOUGH...ESPECIALLY IN JOHNSON COUNTY WHERE THE MOST RAIN FELL FROM THIS LAST SYSTEM. OUR HYDROLOGIST WILL LIKELY ISSUE ANOTHER STATEMENT EITHER THIS EVENING OR EARLY TUESDAY ON THIS POTENTIAL. PACIFIC FRONT MOVES INTO THE WEST LATER TONIGHT OR EARLY TUESDAY WITH THE COLDER CANADIAN FRONT RACING DOWN FROM THE NORTH TOMORROW AFTERNOON AND EVENING. POTENTIAL FOR HEAVY SNOW BEGINS IN THE BIG HORNS AND EAST SLOPE OF THE ABSAROKAS AS EARLY AS LATER TUESDAY NIGHT...SPREADING TO THE LOWER ELEVATIONS OF JOHNSON...FREMONT AND NATRONA COUNTIES WEDNESDAY AND WEDNESDAY NIGHT. UPSLOPE KICKS IN QUITE STRONG IN THESE AREAS WEDNESDAY...CONTINUING THROUGH MOST OF WEDNESDAY NIGHT. H7 TEMPERATURES START DROPPING QUICKLY WEDNESDAY MORNING WITH -6C AT BYG BY 12Z WEDNESDAY AND -8C BY 21Z. LANDER STARTS OUT AT -4C AROUND 12Z WEDNESDAY AND QUICKLY DROPS TO AROUND -7C BY NOON (COLD ENOUGH FOR SNOW). BASED ON POTENTIAL FOR SIGNIFICANT RAIN BEFOREHAND...WE COULD SEE THE RAIN CHANGE TO SNOW BY DAWN WEDNESDAY IN THE LANDER AREA. IF THIS HAPPENS...THE POTENTIAL FOR LARGE SNOW AMOUNTS INCREASE SIGNIFICANTLY AS SNOW WILL LIKELY CONTINUE THROUGH WEDNESDAY NIGHT. EVEN CASPER TURNS COLD ENOUGH FOR SNOW BY AFTERNOON AND THROUGH THE NIGHT WEDNESDAY. ISENTROPIC UPGLIDE WEDNESDAY/WEDNESDAY NIGHT IS EXTREMELY LARGE WITH HINT OF MESOSCALE SNOW BANDING IN SOUTHERN FREMONT AND GREEN MOUNTAINS. DEBATED 4TH AND 5TH PERIOD WATCHES FOR AREA FROM BUFFALO TO CASPER AND OVER TO RIVERTON...LANDER...DUBOIS...EAST WIND RIVER MTNS AND UP TO THERMOP AREA BUT WILL LET MID CREW EXAMINE ONE MORE MODEL RUN. BOTTOM LINE...POTENTIAL FOR MAJOR RAIN AND THEN SNOW PRODUCER IS QUITE HIGH EAST OF THE DIVIDE. HEAVIEST PRECIPITATION WILL LIKELY FALL FROM THE EAST SLOPE OF THE WIND RIVER MOUNTAINS NORTHEAST TO JOHNSON COUNTY. SIGNIFICANT OVERRUNNING PRECIPITATION IS ALSO POSSIBLE AROUND CASPER BUT MORE EASTERLY MID LEVELS MAY LIMIT LARGER AMOUNTS NEAR THE MOUNTAINS. STILL POTENTIAL FOR A GOOD RAIN AND THEN SNOW EVENT THOUGH. A PERIOD OF HEAVY SNOW AND STRONG WINDS IS ALSO POSSIBLE IN THE RED DESERT WEDNESDAY. THE STORM SYSTEM WILL LIKELY LIFT SOMEWHERE ACROSS THE STATE ON THURSDAY WITH CONTINUED UNSETTLED WEATHER. STAY TUNED FOR MUCH MORE ON THIS DEVELOPING MAJOR WET SPRING STORM. && .LONG TERM...THURSDAY NIGHT THROUGH MONDAY... THE BIG UPPER LOW SHOULD EVENTUALLY OPEN UP AND PHASE WITH NORTHERN STREAM ON FRIDAY WITH CYCLONIC FLOW LINGERING. BEHIND SYSTEM...HAVE KEPT IN A RISK FOR SOME INSTABILITY SHOWERS. FOR THE WEEKEND THE ECMWF RESULTING IN MORE AMPLIFIED RIDGE IN PLACE WHILE GFS/CANADIAN LESS AMPLIFIED WITH UPPER LEVEL WEST SOUTHWEST FLOW IMPACTING THE WEST. HAVE MAINTAINED LOW PRECIP CHANCES INTO WEST WITH GFS SOLUTION OF IMPULSES LIFTING NORTHEAST THROUGH FLOW. WITH EVEN COLDER SYSTEM ADVERTISED FOR THURSDAY...HAVE LOWERED TEMPERATURES QUITE A BIT. SHOULD SEE RAPID MID MAY WARMUP BY THE WEEKEND WITH TEMPERATURES BREAKING THE 70 MARK AGAIN IN BASINS. DEPENDING ON HOW MUCH WATER BUILDS UP IN THE MOUNTAINS WITH THIS WEEKS SNOW...MAY HAVE TO WATCH STREAMS FOR SIGNIFICANT RUNOFF WITH QUICKLY MELTING WET SNOWS. && .RIW WATCHES/WARNINGS/ADVISORIES... WY...NONE... SHORT TERM...SKRBAC LONG TERM....FRIEDERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 405 PM MDT MON MAY 9 2005 WYZ001>020-022>030-101100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 405 PM MDT MON MAY 9 2005 ...POWERFUL SPRING STORM EXPECTED TO BRING HEAVY SNOW AND STRONG WINDS TO MUCH OF CENTRAL AND NORTHERN WYOMING BY LATE WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING HOURS. ONE OR TWO OF THESE STORMS COULD PRODUCE HEAVY RAIN...MARBLE SIZE HAIL AND STRONG WIND GUSTS. THE BEST CHANCE FOR THESE STRONGER STORMS WILL BE IN THE FAR WEST AND NORTH OF A RIVERTON TO CASPER LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... A MAJOR LATE SEASON SPRING SNOWSTORM APPEARS LIKELY FOR WEDNESDAY AND WEDNESDAY NIGHT. THIS STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE GREAT BASIN TUESDAY AND MOVE SLOWLY INTO THE CENTRAL ROCKIES WEDNESDAY AND LINGER INTO FRIDAY. THIS SYSTEM WILL SPREAD SCATTERED SHOWERS AND THUNDERSTORMS ACROSS WEST AND CENTRAL WYOMING TUESDAY. SOME OF THESE STORMS COULD BE STRONG WITH SMALL HAIL AND GUSTY WINDS. PRECIPITATION WILL BECOME MORE WIDESPREAD WEDNESDAY AND WEDNESDAY NIGHT. SNOW LEVELS WILL LOWER TO THE VALLEY FLOORS BY WEDNESDAY AFTERNOON. BECAUSE THIS STORM SYSTEM WILL BE PACKING A LOT OF MOISTURE WITH IT AS IT ENCOUNTERS UNSEASONABLE COLD AIR...CENTRAL AND NORTHERN WYOMING WILL LIKELY SEE HEAVY SNOWFALL AND STRONG WINDS DEVELOP. SNOWFALL AMOUNTS COULD EXCEED A FOOT IN THE WIND RIVER...BIG HORN AND POSSIBLY THE ABSAROKA MOUNTAINS. SNOWFALL AMOUNTS IN EXCESS OF SIX INCHES ARE POSSIBLE ACROSS THE LOWER ELEVATIONS OF FREMONT...NATRONA...JOHNSON AND HOT SPRINGS COUNTY WEDNESDAY INTO WEDNESDAY NIGHT. THE STRONGEST WINDS WILL IMPACT JOHNSON COUNTY WEDNESDAY MORNING FOR POTENTIAL WHITE OUT CONDITIONS. IF YOU HAVE TRAVEL OR OUTDOOR ACTIVITIES PLANNED THIS WEEK ACROSS WYOMING...STAY TUNED FOR UPDATES AND POSSIBLE WATCHES AND WARNINGS AS THIS STORM APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY HAIL OR STRONG WIND GUSTS THROUGH THE EVENING HOURS. THANK YOU. TRIW
The Riverton/Lander radar (KRIW), 144 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449616.